Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 44, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 23, 2024, 4:48 PM EDT for New Castle County, Delaware; Salem County, New Jersey; Chester County, Delaware County, Pennsylvania. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2024, 4:48 PM EDT (20:48 UTC)
- Expired
- Jun 23, 2024, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties New Castle County, DE, Salem County, NJ, Chester County, PA, Delaware County, PA
The radar
The Dover AFB radar (KDOX), 112 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:48 PM EDT | TSTM WND DMG | 1 Se East Nottingham Tw, PA | Delayed report. Several trees snapped between Woods Rd and Media Rd in Oxford. |
| Jun 23, 4:50 PM EDT | TSTM WND DMG | 3 E East Nottingham Twp, PA | Delayed report. Numerous trees down across Hickory Hill Rd near Woods Rd. |
| Jun 23, 5:09 PM EDT | TSTM WND DMG | Kennett Square, PA | Delayed report. Tree down lying across a car. Time estimated from radar. |
| Jun 23, 5:20 PM EDT | TSTM WND DMG | Brookfield, PA | Delayed report. Downed tree and power lines along Creek Road near Bullock Road. Time estimated from radar. |
| Jun 23, 5:20 PM EDT | TSTM WND DMG | Hockessin, DE | *** 1 INJ *** Video sent in of trees down on tents at a festival, causing the tents to collapse. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS51 KPHI 232048
SVRPHI
DEC003-NJC033-PAC029-045-232130-
/O.NEW.KPHI.SV.W.0044.240623T2048Z-240623T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
448 PM EDT Sun Jun 23 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northern New Castle County in northern Delaware...
Northwestern Salem County in southern New Jersey...
Southwestern Chester County in southeastern Pennsylvania...
Southwestern Delaware County in southeastern Pennsylvania...
* Until 530 PM EDT.
* At 448 PM EDT, a severe thunderstorm was located over Lombard, or
11 miles northwest of Elkton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Wilmington, Newark, Pennsville, Carneys Point, Elsmere, Kennett
Square, New Castle, Penns Grove, Oxford, West Grove, Newport,
Arden, Glen Roy, Stanton, North Star, Bear, Talleyville, Wilmington
Manor, Elam, and Mount Vernon.
This includes the following highways...
Interstate 95 in Pennsylvania near mile marker 0.
Interstate 95 in Delaware between mile markers 0 and 23.
Interstate 295 in New Jersey between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
&&
LAT...LON 3976 7606 3981 7603 3983 7604 3982 7603
3984 7602 3992 7544 3960 7543 3962 7579
3972 7579 3972 7608 3975 7609
TIME...MOT...LOC 2048Z 267DEG 31KT 3973 7596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann2 follow-up statements
696
WWUS51 KPHI 232103
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
503 PM EDT Sun Jun 23 2024
DEC003-NJC033-PAC029-045-232130-
/O.CON.KPHI.SV.W.0044.000000T0000Z-240623T2130Z/
New Castle DE-Salem NJ-Chester PA-Delaware PA-
503 PM EDT Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN NEW CASTLE...NORTHWESTERN SALEM...SOUTH CENTRAL CHESTER
AND SOUTHWESTERN DELAWARE COUNTIES...
At 502 PM EDT, a severe thunderstorm was located over Kemblesville,
or near Newark, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Wilmington, Newark, Pennsville, Carneys Point, Elsmere, Kennett
Square, New Castle, Penns Grove, Oxford, West Grove, Newport, Arden,
Stanton, North Star, Talleyville, Wilmington Manor, Elam, Lima, Pike
Creek, and Chelsea.
This includes the following highways...
Interstate 95 in Pennsylvania near mile marker 0.
Interstate 95 in Delaware between mile markers 0 and 23.
Interstate 295 in New Jersey between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3985 7593 3992 7544 3960 7543 3963 7579
3972 7579 3972 7596 3978 7597
TIME...MOT...LOC 2102Z 267DEG 29KT 3975 7584
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann526
WWUS51 KPHI 232118
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT Sun Jun 23 2024
DEC003-NJC033-PAC029-045-232130-
/O.CON.KPHI.SV.W.0044.000000T0000Z-240623T2130Z/
New Castle DE-Salem NJ-Chester PA-Delaware PA-
518 PM EDT Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN NEW CASTLE...NORTHWESTERN SALEM...SOUTH CENTRAL CHESTER
AND SOUTHWESTERN DELAWARE COUNTIES...
At 518 PM EDT, a severe thunderstorm was located over Ashland, or
near Wilmington, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Wilmington, Newark, Pennsville, Carneys Point, Elsmere, Kennett
Square, New Castle, Penns Grove, Newport, Arden, Stanton, North Star,
Talleyville, Wilmington Manor, Elam, Lima, Pike Creek, Chelsea,
Ashland, and Greenville.
This includes the following highways...
Interstate 95 in Pennsylvania near mile marker 0.
Interstate 95 in Delaware between mile markers 4 and 23.
Interstate 295 in New Jersey between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3988 7573 3992 7544 3960 7543 3966 7575
3972 7579
TIME...MOT...LOC 2118Z 263DEG 32KT 3980 7563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
StaarmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:02 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 23, 4:02 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
402 PM EDT Sun Jun 23 2024
.SYNOPSIS...
A cold front will move across the east coast tonight, then
offshore and out to sea on Monday. High pressure will build to
the south the region through Tuesday. Another cold front is
expected to move across the east coast Wednesday night and
offshore by Thursday morning. High pressure builds across the
Mid Atlantic and northeastern states Friday, then offshore
Friday night. Another cold front is expected later Saturday into
Sunday.
&&
.NEAR TERM /THROUGH MONDAY/...
Conditions remain favorable for showers and tstms to
develop/increase over the area late this afternoon and into the
evening. In the meantime, extreme heat and humidity continue
over the area with the Excessive Heat Warning and Heat Advisory
flags continuing. Heat index values in the 100 to 110 range are
being observed as of 2 PM. Once tstms develop, damaging winds
and localized excessive rains are possible. Pay attention to the
skies and keep a source of weather informations handy into the
evening.
Tonight, the cold front crosses the area setting off showers
and tstms mostly for the evening hours. The CAPE and shear
conditions remain favorable for tstms which may become severe at
times. The SPC continues with a SLIGHT risk for severe weather
into the overnight. Once the front passes, the showers/tstms end
from NW to SE. Lows will remain very warm with upper 60s N/W
and low/mid 70s S/E. The cooler/drier air will arrive well
behind the front. Winds turn from Southwest to West overnight.
For Monday, the front will be east of the area Monday morning.
Drier and cooler air arrives behind it. Any early morning
showers across ern Delaware or extreme SE NJ around dawn will
end by mid-morning. Clouds will decrease from NW to SE across
the area. Daytime temperatures will be quite a bit cooler for
most areas with mid/upper 70s for the Southern Poconos and
Lehigh Valley areas and low/mid 80s for metro Philadelphia and
much of NJ. A few upper 80s for Delmarva are possible. The dew
points will be much lower with a more comfortable feel to the
air. Winds will be West to Northwest and increase to 10 to 15
mph with gusts to 25 mph at times.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The short term forecast begins with dry weather expected for
Monday night through Tuesday night. High pressure will build out
of the Ohio River Valley Monday night, across Virginia and
North Carolina during the day Tuesday, then offshore Tuesday
night. Our area will be on the northern fringe of the high, and
even though there area a couple of short wave/vorticity impulses
expected in the northwest to west flow aloft Monday night and
Tuesday, low PW values will not be conducive to precipitation.
By Tuesday night, moisture will be increasing across the area,
but there is not expected to be any forcing mechanism to help
create showers.
As we move into Wednesday and Wednesday night, a cold front
will approach the area from the west late in the day, then move
across the Mid Atlantic region Wednesday night. Wednesday will
likely be another hot and humid day ahead of the approaching
front, similar to this past week and weekend. But thankfully it
looks like the heat should not last long. There will be
instability across the area with CAPE values 500-1000 J/kg,
along with some enhanced shear with values reaching 30-40 knots.
So there will be the potential for some stronger storms to
develop. The cold front will move through overnight, so there
may be a greater chance of showers and thunderstorms overnight,
although the storms may not be as strong during the overnight
hours.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The aforementioned cold front will move offshore by Thursday
morning and out to sea during the day. There could be some
lingering showers near the coast as the front departs the area,
but most areas will be dry. High pressure will then build across
the Mid Atlantic and northeastern states Friday, then offshore
Friday night. This will bring another period of dry weather to
the area.
Yet another cold front is expected to move across the area next
weekend, although there are some timing differences with the
models. While the GFS and Canadian have the front moving through
as early as Saturday night, the ECMWF has the front moving
through during the day Sunday. So we will keep the higher chance
of precipitation for the Saturday night through Sunday night
period, although it will not likely rain the whole time.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
.Thru the evening... Increasing chances and coverage for
showers and tstms. Lower CIGS/VSBYS included in TAFS for most
likely timing of the tstms. Low confid in which terminals will
be affected and timing is Moderate confid. S/SW winds 10 to 20
kts with G25 kts expected. Medium confid overall.
.Tonight... Showers/tstms moving E thru the area overnight then
ending. Clouds decreasing from NW/SE overnight. CIGS returning
to VFR after showers/tstms end.
.Monday... Any lingering low clouds during the early morning,
most likely near KACY/KMIV, will move away around 12Z. VFR
expected for the day with gusty W/NW winds developing. Gusts of
20 to 25 kts expected. Medium confid.
Outlook...
Monday night...VFR conditions expected. Gusty northwest winds
20-25 knots early in the evening, then northwest 5-10 knots.
Tuesday...VFR conditions expected. Gusty northwest winds around 15
knots during the day.
Tuesday night...VFR conditions expected.
Wednesday...Mostly VFR conditions expected. Chance of showers and
thunderstorms in the afternoon which may lead to lower conditions.
Gusty southwest winds 15-20 knots.
Wednesday night...Periods of sub-VFR conditions possible with
showers and thunderstorms likely.
Thursday...VFR conditions expected. Gusty northwest winds 15-20
knots.
Thursday night...VFR conditions expected
Friday...VFR conditions expected.
&&
.MARINE...
The SCA flag will continue tonight and into Monday for the ocean
waters. The lower Delaware Bay was added too with more gusts and
choppy seas expected to develop this afternoon/evening associated
with showers/tstms. Once the front passes overnight, surface winds
will switch around to W/NW and continue to be gusty into Monday.
Showers/tstms expected to develop later this afternoon and continue
into the early overnight. Fair weather for Monday.
Outlook...
Monday night-Tuesday night...Conditions expected to remain below
advisory levels.
Wednesday-Wednesday night...Conditions may reach Small Craft
Advisory levels.
Thursday-Friday...Conditions expected to remain below advisory
levels.
Rip Currents...
Monday...West-northwest winds around 10-15 mph with gusts up to
20 mph and breaking waves around 2 to 3 feet. Although wind
direction will be directed offshore, wave periods are expected
to increase to around 7 to 8 seconds. For this reason, have
maintained a MODERATE Risk for the development of dangerous rip
currents for both NJ/DE beaches.
Tuesday...Northwest winds will back to southerly as the day
goes on around 10 mph. Breaking waves around 1 to 2 feet. With
winds mainly directed offshore or parallel to the coast and
much lower wave heights, have opted to go with a LOW Risk of rip
currents for all beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Record high temperatures for today.
Location Record High (6/23)
Philadelphia, PA 97/1888
Allentown, PA 95/1965
Reading, PA 96/1908
Mount Pocono, PA 90/1908
Trenton, NJ 97/1894
AC Airport, NJ 98/1988
AC Marina, NJ 91/1909
Wilmington, DE 100/1894
Georgetown, DE 100/1988
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
071-102-104-106.
Heat Advisory until 8 PM EDT this evening for PAZ054-055-
060>062-101-103-105.
NJ...Excessive Heat Warning until 8 PM EDT this evening for NJZ009-
010-012-013-015>020-027.
Heat Advisory until 8 PM EDT this evening for NJZ001-007-008-
014-021>026.
High Risk for Rip Currents until 8 PM EDT this evening for
NJZ024>026.
DE...Excessive Heat Warning until 8 PM EDT this evening for DEZ001.
Heat Advisory until 8 PM EDT this evening for DEZ002>004.
MD...Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
020.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ431.
Small Craft Advisory until 6 PM EDT Monday for ANZ450>455.
&&
SYNOPSIS...Robertson
NEAR TERM...OHara
SHORT TERM...Robertson
LONG TERM...Robertson
AVIATION...OHara/Robertson
MARINE...DeSilva/OHara/Robertson
CLIMATE...WFO PHIIn the hours before
Local storm report, Jun 23, 11:17 AM EDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1117 AM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Dmg 1 N Stanton 40.58N 74.83W
06/22/2024 Hunterdon NJ Public
Report and photos relayed via social media
of a large tree fallen onto a house on
Tamarack Trail. Additional trees were down
in the neighborhood as well. Time estimated.
&&
StaarmannLocal storm report, Jun 23, 12:45 PM EDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1245 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Tstm Wnd Dmg Carteret 40.58N 74.22W
06/22/2024 Middlesex NJ Public
Late report. Caller reported numerous trees
down in Carteret. Radar indicated
microburst. Time estimated from radar.
&&
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:22 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 53 min |
| Jun 23, 6:03 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 42 min |
| Jun 23, 7:24 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 51 min |
| Jun 22, 8:49 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 26 min |
| Jun 22, 8:55 PM EDT | Flash Flood Warning | PHI | Hunterdon, Warren | 4 hr |
| Jun 23, 3:16 AM EDT | Rip Current Statement | PHI | Atlantic, Cape May, Ocean | 17 hr |
| Jun 23, 5:52 PM EDT | Special Marine Warning | PHI | 53 min | |
| Jun 23, 5:56 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester | 49 min |
| Jun 23, 6:32 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Mercer, Middlesex, Monmouth and 1 more | 58 min |
| Jun 23, 6:35 PM EDT | Special Marine Warning | PHI | 115 min | |
| Jun 23, 6:36 PM EDT | Special Marine Warning | PHI | 114 min | |
| Jun 23, 6:39 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Salem | 51 min |
| Jun 23, 7:13 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean | 62 min |
| Jun 23, 7:14 PM EDT | Special Marine Warning | PHI | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Severe Thunderstorm Warnings in Delaware, 2024Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.